Is There a Connection between Lisinopril and Cramps?

C.B. Fox

There is a slight connection between lisinopril and cramps, though the majority of patients who take this drug will not experience this side effect. Patients who take a combination of lisinopril and hydrochlorothiazide are at a greater risk of developing muscle cramps as a side effect. If a patient takes lisinopril and cramps appear, a doctor should be notified because this could be an indication of a serious reaction to the drug. Other side effects, such as headache, nausea, and weakness are much more common with the use of this drug.

Side effects of lisinopril may include coughing.
Side effects of lisinopril may include coughing.

In a clinical study of lisinopril, approximately 0.5 percent of patients reported muscle cramps as a side effect. Scientists found that 0.5 percent patients who were given a placebo also experienced this effect. Though it is possible for patients to take lisinopril and develop cramps as a side effect, it is extremely unlikely for this to happen. In most cases, patients will experience cramps as a result of exercise or strain or as a result of nervousness over taking lisinopril.

Side effects of lisinopril may include headache.
Side effects of lisinopril may include headache.

Get started

Want to automatically save money while you shop online?

Join 3 million Wikibuy users who have found 
$70 million in savings over the last year.

Wikibuy compensates us when you install Wikibuy using the links we provided.

A study of side effects experienced by patients taking lisinopril and hydrochlorothiazide found that patients have a slightly higher chance of experiencing muscle cramps compared to what was seen with the group that was given a placebo. With the combination of these medications, 2.9 percent of patients had cramps, indicating a positive connection between lisinopril and cramps. This percentage rate is still low, however, so patients should not expect to have muscle cramps when taking this drug.

Individuals who are taking lisinopril should exercise regularly to avoid weight gain.
Individuals who are taking lisinopril should exercise regularly to avoid weight gain.

Patients should seek medical attention if they experience muscle pain while taking this drug because a connection between lisinopril and cramps is unusual. Muscle cramps can be an indicator of a serious reaction to the drug, which could, if left untreated, cause serious harm or death to the patient. If a patient has muscle cramps that are caused by stress or strain to the muscles, it is probably safe to continue using this medication, though a doctor should be consulted.

Side effects of lisinopril may include nausea.
Side effects of lisinopril may include nausea.

Though the connection between lisinopril and cramps is not strong, a patient may experience a variety of other side effects. Lisinopril is known to cause headaches and gastrointestinal discomfort, including nausea and diarrhea. This medication can affect the respiratory system as well, leading to coughing, congestion, or cold. Life threatening side effects and allergic reactions are also possible with the use of this medication, and patients should see a doctor promptly if a rash appears, or if they start to feel extremely dizzy or lose consciousness.

A small percentage of patients taking lisinopril reported muscle cramps, which could be indicative of a serious reaction.
A small percentage of patients taking lisinopril reported muscle cramps, which could be indicative of a serious reaction.

You might also Like

Discussion Comments

anon959589

I had been on lisinopril with worsening muscle cramping the longer I was on it. The cramping was becoming a significant problem. No one had warned me that this could be a very significant side effect.

Fortunately, my naturopath/M.D. decided we needed to try to remove this first because of my mineral imbalance problems. Five days later, the muscle cramps were virtually gone. We are trying other none medication options to keep my blood pressure down ( I had tried some on my own previous to the lisinopril). So far, I am doing okay. The lisinopril was definitely a bad solution for me.

wavy58

I'm glad I didn't develop cramps after starting lisinopril. I've tried several medications, and this is the only one that has worked for me. It would be a shame to have to discontinue it because of muscle cramps.

Perdido

My mother tried taking lisinopril to control her blood pressure, but she had to stop. She didn't get muscle cramps, but she did develop a cough.

Her doctor told her that this is relatively common with people taking the drug. She felt like she had a respiratory infection that wouldn't go away, and she couldn't tolerate it.

I don't think it would have been dangerous for her to continue taking lisinopril with the cough, but it would have been annoying. I wouldn't want to feel like I had a cold on a daily basis, either.

Post your comments
Login:
Forgot password?
Register: